November 13, 2008
Statins Studied for Muscle Problems
A Michigan State University researcher says she is studying whether a popular class of cholesterol-lowering drugs -- statins -- may cause muscle problems.
Jill Slade, assistant professor of radiology and osteopathic manipulative medicine at Michigan State University, says there is accumulating evidence that the effect statins can have on skeletal muscle -- including muscle weakness, fatigue and deterioration -- is underestimated.
About 50 percent of all Americans over the age of 50 are prescribed a statin medication, including Lipitor, Crestor and Torvast, and their use has tripled in the past seven years, Slade said. Side effects afflicting skeletal muscles have been reported in up to 7 percent of users, though Slade thinks that number could be higher.
"While statins have tremendously helped millions of Americans lower their cholesterol and improve their cardiac health, we need to be confident we are not causing other problems in the body," Slade said.